Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 40, NWS Jackson, KY

June 15, 2003Estill County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 15, 2003, 12:08 PM EDT for Estill County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 12:08 PM EDT (16:08 UTC)
Expired
Jun 15, 2003, 4:00 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Estill County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 151613
FFWJKL
KYC065-152000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1208 PM EDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESTILL COUNTY

* UNTIL 400 PM EDT

* AT NOON...ESTILL COUNTY EMERGENCY OFFICIALS REPORTED KNEE DEEP 
WATER FLOWING OVER HIGHWAY 594 AND HIGHWAY 3328 SOUTHWEST OF 
IRVINE.

ADDITIONAL RAINFALL WILL OCCUR THIS AFTERNOON. THOUGH NOT EXPECTED 
TO BE HEAVY...ANY RAIN THAT DOES FALL WILL QUICKLY BECOME 
RUNOFF...DUE TO SATURATED SOIL CONDITIONS.

EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3755 8391 3758 8396 3757 8410 3765 8413
          3780 8408 3784 8398 3779 8397 3775 8389
          3772 8376 3762 8387

$$
MCLANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 11:58 AM EDT, 10 minutes earlier.

Area forecast discussion, Jun 15, 11:58 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1158 AM EDT SUN JUN 15 2003

MIDMORNING LULL IN SHOWER ACTIVITY...BUT RADAR SHOWS COVERAGE
CURRENTLY INCREASING. RUC AND MESOETA SHOW FAIRLY STATIONARY PATTERN
ACROSS FA IN SHORT TERM...WITH IMPULSES PUSHING OUT OF WEAK
SOUTHWEST FLOW THROUGH EARLY EVENING. RAINFALL AMOUNTS NOT EXPECTED
TO BE ESPECIALLY HEAVY...BUT WITH GROUND ALREADY SATURATED EFFICIENT
RUNOFF CAN BE EXPECTED. WILL THEREFORE LET FLOOD WATCH CONTINUE TO
RIDE. FLASH FLOOD WARNING CURRENTLY IN EFFECT FOR PIKE COUNTY.

HIGH POPS IN MORNING PACKAGE LOOK GOOD. UPDATE REQUIRED THOUGH TO
REMOVE MORNING WORDING...OTHERWISE ONLY ADJUSTMENT NEEDED IS TO
NORTHERN ZONES TO LOWER AFTERNOON TEMPS A CATEGORY.

.JKL...FFA FOR ALL COUNTIES.

MCLANE

--------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------

304 AM EDT SUN JUN 15 2003

CURRENT SFC MAP FEATURES STATIONARY FRONTAL BOUNDARY JUST NORTH OF
OUR AREA. THIS BOUNDARY ALONG WITH OCCASIONAL WEAK UPPER LEVEL
SUPPORT HAS BEEN A NEMESIS THE PAST FEW DAYS. CONVECTION IS STILL
CURRENTLY ONGOING IN OUR SOUTHERN COUNTIES. MODELS CONTINUE TO
ADVERTISE THIS FRONTAL BOUNDARY NUDGING SOUTHWARD OVER THE NEXT 48
HOURS. PWS CONTINUE TO RUN VERY HIGH AND WITH SATURATED GROUND FROM
PREVIOUS RAINS AND EVEN WEAKER STEERING WINDS PROGGED FOR
TODAY...FEEL THAT FLOOD WATCH IS NECESSARY FOR ALL THROUGH MIDNIGHT
TONIGHT. WHILE A FEW COUNTIES HAVE ESCAPED SOME OF THE HEAVIER
RAINFALL...WOULD RATHER PLAY IT SAFE AND COVER ALL THE BASES
TODAY...AS ANY PARTICULAR AREA COULD EASILY EXCEED FFG VALUES WITH
SLOW MOVING STORMS.

MONDAY INVOLVES MORE OF THE SAME...WITH MAIN ORGANIZED AREAS
OF CONVECTION FOLLOWING THE LUMBERING FRONTAL BOUNDARY. WILL VARY
POPS FROM LOW CHANCE IN THE NORTH...TO LIKELY IN THE SOUTH. TUESDAY
NIGHT INTO WEDNESDAY LOOKS INTERESTING AS GFS DEVELOPS A CUTOFF 5H
LOW WHICH HELPS INITIATE SOME DECENT ASCENT. 850 MB WINDS INCREASE
TO AROUND 30 KNOTS AND LOW PRESSURE HELPS BRING EXISTING FRONTAL
BOUNDARY BACK NORTH. ETA DOESNT DEVELOP THE 5H LOW AS MUCH AND ALSO
CARRIES IT FURTHER SOUTH. GFS HAS PRETTY GOOD ORGANIZED SHOTS OF
PRECIPITATION AS WAVES RIDE ALONG THE FRONT. THIS WOULD ONLY
AGGRAVATE AN ALREADY TOUCHY HYDRO SITUATION. WILL NOT STRAY TOO FAR
FROM PREVIOUS FORECAST...HOWEVER THIS SCENARIO BARES WATCHING AS IT
UNFOLDS.

--------------------------------------------------------------------

1045 PM EDT SAT JUN 14 2003

EVENING UPDATE.  NOT TOO MANY CHANGES MADE TO GRIDS SO FOR UPDATE
IFPS WILL DO ALL OF THE WORK.  HAVE ADDED PATCHY FOG.  UPDATE OUT
SHORTLY.

OUDEMAN
---------------------------------------------------------------------
117 PM EDT SAT JUN 14 2003

FORECAST FOCUS REMAINS RAIN CHANCES...THREAT OF ISOLATED HEAVY
RAINFALL...AND LOCALIZED FLASH FLOODING.

AS NOTED IN THE PMDHMD THE ETA AND GFS INITIALIZED BETTER THAN THE
NGM. THE NGM CONTINUES TO BE THE MOST AGGRESSIVE WITH PUSHING THE
COLD FRONT SOUTH THROUGH OUR AREA. NGM IS LEAST LIKELY OF ALL
SOLUTIONS...AND WILL BE DISREGARDED. ETA STILL THE SLOWEST WITH
FRONTAL MOVEMENT. AT 12Z SUNDAY ALL 3 MODELS SHOW SFC WAVE ALONG
FRONT NEAR BOWLING GREEN KY. ETA SEEMS TO HANDLE THIS FEATURE BEST
AND IN MOST CONSISTENT MANNER AS IT MOVES IT EAST ALONG
QUASI-STATIONARY FRONTAL BOUNDARY. GFS TRIES TO DRIVE LOW AND FRONT
SOUTHEAST. LITTLE IN THE UPPER AIR FLOW TO SUPPORT SOUTHWARD PUSH OF
FRONTAL BOUNDARY...AND FEEL ETA IS BEST SOLUTION.

WITH THIS IN MIND...THE SFC FRONT SHOULD REMAIN IN OUR VICINITY INTO
THE FIRST OF THE WEEK. EVEN THOUGH THE FRONT IS WEAK IT SHOULD SERVE
AS FOCUS FOR LOW LEVEL CONVERGENCE IN OUR CWA. WITH ABUNDANT
MOISTURE AVAILABLE THE THREAT OF SHOWERS AND THUNDERSTORMS
CONTINUES. EVEN AT 00Z TUESDAY THE FRONT LOOKS TO BE NEAR OR JUST TO
THE SOUTH OF CWFA.

PRECIPITABLE WATER OF 1.5 TO 2 INCHES REMAINS IN PLACE OVER AREAS
THROUGH 60 HOURS. DECREASING WIND PROFILE FROM TODAY INTO TONIGHT
AND SUNDAY DECREASES SEVERE WEATHER THREAT BUT INCREASES FLASH FLOOD
THREAT AS STORMS WILL BECOME SLOWER IN MOVEMENT OVER TIME. AT THIS
TIME WILL HOLD OFF ON FLASH FLOOD WATCH...BUT MAY STILL ISSUE ONE
THIS AFTERNOON.

IN THE EXTENDED THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES TO
BE A DAILY THREAT UNTIL THE END OF THE WEEK.

SBH
Hazardous weather outlook, Jun 15, 6:22 AM EDT, 5 hours 46 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
622 AM EDT SUN JUN 15 2003

...FLOOD WATCH IN EFFECT THROUGH MIDNIGHT SUNDAY NIGHT FOR ALL OF
EASTERN KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL INITIATE ALONG AND SOUTH
OF A STALLED FRONTAL BOUNDARY. THESE STORMS COULD PRODUCE RAINFALL
RATES OF UP TO 2 INCHES PER HOUR. IN CONJUNCTION WITH ALREADY
SATURATED GROUND CAUSED BY PREVIOUS RAINS...THIS POSES A FLASH FLOOD
THREAT ACROSS THE ENTIRE AREA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH FRIDAY. WHILE
NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY MONDAY THROUGH
WEDNESDAY. FLASH FLOODING WILL THEREFORE CONTINUE TO BE A THREAT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:08 AM EDTFlash Flood WarningJKLPike4 hr
Jun 15, 1:07 PM EDTFlash Flood WarningJKLFleming4 hr
Jun 15, 6:56 PM EDTFlash Flood WarningJKLJackson2 hr
Jun 15, 7:14 PM EDTFlash Flood WarningJKLMagoffin3 hr
Jun 15, 7:32 PM EDTFlash Flood WarningJKLClay4 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.